Young infants are just as likely as older children to be accidentally poisoned, a new study finds.
Babies younger than six months old are most likely to be accidentally poisoned by acetaminophen, according to HealthDay.
Other common substances involved in babies’ accidental poisonings include H2-blockers (for acid reflux), gastrointestinal medications, combination cough/cold products, antibiotics and ibuprofen.
“I was surprised with the large number of exposures even in this young age group,” said lead author Dr. A. Min Kang of Banner-University Medical Center Phoenix in Arizona. “Pediatricians typically do not begin poison prevention education until about six months of age, since the traditional hazard we think about is the exploratory ingestion — that is when kids begin to explore their environment and get into things they are not supposed to.”
The study appears in the journal Pediatrics.
The researchers reviewed poison control center calls from 2004 to 2013 that were related to babies younger than six months old. They found there were more than 270,000 incidents reported. Of these, 97 percent were unintentional.
About half of the exposures were general unintentional ingestions, including children who were exploring their environment, while 37 percent were related to medication mistakes.
Medication mistakes included giving the wrong dose, giving the medication twice or too soon, or giving a child the wrong medication.
The American Academy of Pediatrics recommends that all liquid medications use metric units for dosing, and include administration devices such as syringes, to cut down on overdose risks.
Dr. Kang said it could be useful to offer poison prevention education to caregivers as early as when a baby leaves the hospital. He urged parents to have the poison control phone number — 1-800-222-1222 FREE — posted in their home and programmed into their cell phones.